Kansas, 2018

Hail in Kansas, June 26, 2018

June 26, 2018 · NWS EAX · 2 events in 1 county or zone

On the morning of June 26 a line of storms approached far eastern Kansas, and by early to mid afternoon had caused one inch hail to fall in Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of June 26 a line of storms approached far eastern Kansas, and by early to mid afternoon had caused one inch hail to fall in Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 5:49 AM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 26, 5:49 AM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 AM CDT Tue Jun 26 2018

.Discussion...
Issued at 431 AM CDT TUE JUN 26 2018

The primary focus in the near term will be on the potential for
strong to severe storms and possible flash flood issues this
afternoon/evening. The focus will then shift to dangerous heat
concerns that will ramp up Wednesday, and especially Thursday as
highs approach triple digits.

Showers with embedded thunderstorms ongoing overnight across
portions of NE/KS/MO/IA with upper low rotating along the NE/IA
border. Low level water vapor imagery showing quite a bit of dry air
entrainment into the system and this should help with steepening
mid-level lapse rates later today. A secondary cold front will
work into the area this morning and stall across central Missouri
(west-to-east) by this afternoon as the upper low lifts north
into the southern Great Lakes. This front will be the primary
focus for convection today with several rounds of thunderstorms
possible. The early morning line of showers and thunderstorms
currently working through the KC metro will continue to progress
eastward through the morning hours. Models seem to be fairly
consistent with scattered storms developing across eastern Kansas
and west-central Missouri by 18Z with a weak vort max rounding
the trough. This activity will move off to the south and east
fairly quickly. Another round of convection is possible this
evening and continuing into the overnight hours as LLJ increases
over the stalled front.

A warm, moist low-level airmass will be in place across the area
today and allow for moderate instability of 2500-3500 J/kg. With
upper low lifting north, the primary lifting mechanism will be tied
to a few vorticity maxes that will rotate around the southern
periphery of the low today and tonight. Severe threat will be
focused near the stalled frontal boundary as bulk shear values
climb into the 30-40 kt range. The LLJ will be nearly parallel to
the orientation of the boundary and while we may see some
supercellular structures early on, storms should quickly form a
line and push south with time with primary severe threat of wind
and hail. Decent moisture transport overriding the front and PWAT
values of 1.5 to nearly 2 inches indicate that areas along the
frontal boundary could see several inches of rain in short order
creating flash flooding concerns...especially is several rounds
of storms move over the same area.

Showers and thunderstorms may be ongoing early Wednesday morning,
but should quickly dissipate as they push southeastward. Then comes
the heat concerns. Depending on the extent of ongoing convection and
residual cloud cover Wednesday morning may have a slight impact on
temperatures through the day. However, will broad ridge building
over the Central Plains and moderate return flow by afternoon...we
may be able to recover. Thursday definitely looks hot and humid
with thermal ridge axis draped over the region and 850 mb
temperatures of 24 to 28 C. This may be our warmest day this year
with several areas already looking to top out in the low 100s.
Heat indices will easily reach 100 to 105 degrees for much of the
forecast area, and will likely see many locations reaching 105 to
110 degrees. Hot temperatures will continue into the weekend with
decent warm air advection occurring ahead of a cold front that is
progged to move through late in the weekend. This front will also
be our next best chance for precipitation.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 643 AM CDT TUE JUN 26 2018

Scattered showers with embedded thunderstorms ongoing this morning
with MVFR/VFR cigs and MVFR vsby as they move through. This
activity will shift south through the morning hours. The terminals
should see a brief break in activity before expected afternoon
convection initiates. However, placement of where the next round
will initiate is still a bit uncertain and could impact the
terminals or develop just south of the terminals MCI/MKC/IXD. STJ
should remain dry after 15-16Z. If terminals are impacted by
afternoon activity...they could see some gusty to strong winds
move through.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...PPietrycha
Aviation...PPietrycha
Hazardous weather outlook, Jun 26, 3:50 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Tue Jun 26 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Tue Jun 26 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are possible this morning and again this afternoon
 and evening. Severe threat will encompass southeast and east-central
 Kansas and much of the state of Missouri. Primary hazards will be
 damaging winds, hail, frequent lightning, and possible flash
 flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Much warmer temperatures will return Wednesday and continue into
 the weekend. Thursday will see very warm temperatures with several
 locations likely seeing, or nearing, triple digit values. These
 temperatures, combined with high humidity, will allow heat indices
 to climb above 105 degrees at many locations.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 26, 7:27 AM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
827 AM CDT TUE JUN 26 2018

MOZ044-045-261415-
Johnson MO-Pettis MO-
827 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS AND EASTERN JOHNSON
COUNTIES UNTIL 915 AM CDT...

At 827 AM CDT, Doppler radar was tracking a strong thunderstorm near
La Monte, or near Whiteman Air Force Base, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedalia, Warrensburg, Knob Noster, Whiteman Air Force Base, La Monte,
Smithton, Leeton, Green Ridge, Houstonia, Whiteman Afb, Hughesville,
Sedalia Memorial Arpt and Post Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3856 9379 3893 9362 3893 9306 3892 9305
      3857 9307
TIME...MOT...LOC 1327Z 271DEG 36KT 3873 9345
Local storm report, Jun 26, 7:52 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
852 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       1 N WARRENSBURG         38.77N 93.74W
06/26/2018  E1.69 INCH       JOHNSON            MO   EMERGENCY MNGR

&&
Local storm report, Jun 26, 7:56 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             1 N POST OAK            38.58N 93.75W
06/26/2018  E0.75 INCH       JOHNSON            MO   AMATEUR RADIO

&&
Special weather statement, Jun 26, 8:11 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
911 AM CDT TUE JUN 26 2018

MOZ045-046-261500-
Pettis MO-Cooper MO-
911 AM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS AND SOUTHWESTERN COOPER
COUNTIES UNTIL 1000 AM CDT...

At 911 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sedalia, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedalia, Windsor, Smithton, Green Ridge, Otterville, Bunceton,
Sedalia Memorial Arpt and Clifton City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3868 9275 3870 9306 3853 9307 3854 9328
      3851 9330 3851 9351 3871 9350 3882 9313
      3885 9274
TIME...MOT...LOC 1411Z 275DEG 32KT 3872 9317
Special weather statement, Jun 26, 11:15 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1215 PM CDT TUE JUN 26 2018

KSZ103>105-261745-
Johnson KS-Wyandotte KS-Leavenworth KS-
1215 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...SOUTHWESTERN
LEAVENWORTH AND NORTHERN JOHNSON COUNTIES UNTIL 1245 PM CDT...

At 1215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tonganoxie, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Merriam, Mission, Bonner Springs, De Soto, Tonganoxie, Basehor,
Edwardsville, Fairway, Mission Hills, Westwood, Lake Quivira, Kansas
City Kansas, Kansas City and Linwood.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri near mile marker 0.
 Interstate 35 in Kansas between mile markers 222 and 235.
 Interstate 635 between mile markers 0 and 8.
 Interstate 435 between mile markers 0 and 15, between mile markers
76 and 77, and between mile markers 79 and 81, and near mile marker
83.
 Kansas Turnpike between mile markers 206 and 226.

LAT...LON 3914 9518 3915 9460 3893 9461 3895 9506
      3899 9507 3898 9509 3895 9508 3895 9510
      3897 9511 3897 9513 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 1715Z 271DEG 38KT 3905 9510

Blair
Special weather statement, Jun 26, 11:47 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1247 PM CDT TUE JUN 26 2018

MOZ038-039-044-045-261815-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-
1247 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS...
SOUTHWESTERN SALINE...SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON
COUNTIES UNTIL 115 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Concordia, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Concordia, Sweet Springs, Houstonia, Emma and Hughesville.

This includes Interstate 70 in Missouri between mile markers 52 and
77.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Missouri.

LAT...LON 3883 9374 3899 9374 3903 9321 3881 9321
TIME...MOT...LOC 1746Z 274DEG 41KT 3892 9364

Blair

The radar

The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnson

When
June 26, 11:52 AM CST to 11:53 AM CST
Where
Johnson County, 0.36 mi ENE of Lenexa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.971, -94.724

One inch hail fell at 87th St and Quivira.

Hail, Johnson

When
June 26, 11:58 AM CST to 12:01 PM CST
Where
Johnson County, 1.48 mi NNW of Olathe
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -94.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766618, 766619.